Wisconsin, 2021

Hail in Wisconsin, June 11, 2021

June 11, 2021 · NWS GRB · 1 event in 1 county or zone

An unstable air mass combined with outflow boundaries from previous convection to cause thunderstorms across central and north-central Wisconsin. The strongest storms produced small hail during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An unstable air mass combined with outflow boundaries from previous convection to cause thunderstorms across central and north-central Wisconsin. The strongest storms produced small hail during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 11, 11:41 AM CST, 23 minutes earlier.

Area forecast discussion, Jun 11, 11:41 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1241 PM CDT Fri Jun 11 2021

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 420 AM CDT Fri Jun 11 2021

Still very warm and humid today, then the temperature and humidity
to begin to settle back to more seasonal levels for mid-June.
Another round or two of scattered thunderstorms is likely this
afternoon into tonight.

A large scale upper trough will continue to evolve over New
England and eastern Canada the next several days. Meanwhile, a
strong shortwave was traversing the upstream ridge position over
the Plains. The ridge will shift wwd a bit and amplify once the
shortwave begins to pull off to the east. The result will be a
fairly amplified pattern across NOAM by the middle of next week
before another strong shortwave flattens the ridge again late in
the week.

Proximity to the upper ridge will result in another very warm and
humid day today. The upper flow tilting northwest will result in
a trend toward cooler temperatures and much less humid conditions
during subsequent days. But the transition to the cooler and less
humid conditions will probably be gradual and somewhat erratic. At
least a brief return to very warm conditions appears increasingly
likely at the end of the period as the next shortwave cresting
the ridge backs the upper flow westerly and drives the warm dome
with the ridge east again. Rainfall across the area is likely to
range from modestly below to modestly above normal at most
locations. But as is typical of convection, some areas will end up
well above normal. In any case, significant precipitation is
likely to be front-loaded in the 7 day period, with mainly just
scattered light-moderate amounts after tomorrow.
&&

.SHORT TERM...Today...Tonight...and Saturday
Issued at 420 AM CDT Fri Jun 11 2021

Resolving precipitation chances and timing were the main short-
term forecast issue this morning. Unfortunately, the specifics
were much more muddled than yesterday. So while most locations
will experience at least one or two rounds of convection during
the next 36 hours--the when and where were highly uncertain.

Isolated showers and thunderstorms continued to bubble up across
the area early this morning, mainly across the west and north
where some weak moisture convergence was occurring. Those may
continue into mid-late morning (mainly across the north). By that
time, a large MCS currently over the northern and central Plains
will probably be at our doorstep. The majority of the guidance
indicated the MCS itself will dissipate or turn SE and miss the
area as mid and upper level ridging persists across the area.
However, diurnal destabilization may again be sufficient to allow
convection to fire right across the area (focused near small scale
boundaries) around peak heating. The convection may tend to
organize into 1 or 2 large clusters or small MCSs late this
afternoon and this evening as large scale forcing increases as the
major shortwave finally arrives from the west and flattens the
ridge. The nocturnal storms could linger into Saturday morning.
There is also a chance there could be some redevelopment in the
east Saturday afternoon as low-level moisture will probably be
slow to scour out of the area.

Destabilization will probably be sufficient to support a low-end
(marginal) severe threat again today. The most likely time for
severe would be during the afternoon and evening, though the
threat could linger past midnight. Some localized flooding is
also possible.

Continued to lean heavily on the NBM for temperatures as it has
been performing very well in the current wx regime.

Outflow from last evenings storms seems to have temporarily
disrupted the lake fog, so allowed the MF.Y to expire. But the
fog will probably return at some point, so another advisory may be
needed at some point later today or tonight.

.LONG TERM...Saturday Night Through Thursday
Issued at 420 AM CDT Fri Jun 11 2021

Continued hot and humid weather through the weekend then becoming
seasonable early next week as the upper air pattern briefly
amplifies across central North America.  Because the building ridge
will be centered just upstream from the central Rockies to central
Canada, subsidence downstream of the ridge should lead to below
normal precip for the early to middle portion of next week.

Saturday night through Sunday night...Conditions will start out
quiet on Saturday night as high pressure moves into the region.
Clear skies and light winds should lead to cooler lows than previous
nights.  As the upper flow buckles, digging shortwave energy will be
moving into the Lake Superior region during or shortly after peak
heating on Sunday.  Instability (up to 1000 j/kg) isn't that
impressive across northern WI on Sunday afternoon, but wind fields
are a different story.  Both the gfs and ecmwf show upwards of 100-
110 kt jet streak overhead which generates deep layer shear of 60-70
kts.  If forcing is enough to overcome a lack of
moisture/instability, Sunday afternoon and evening could be an
interesting day from a severe weather perspective.  Cooler and drier
air will then start to move in behind the associated cold front late
on Sunday night.

Rest of the forecast...Cool, Canadian high pressure will then slowly
build southeast towards the area on Monday and Tuesday before
settling over the area on Wednesday.  Temperatures have trended
cooler during this period.  Once the high passes to the east, the
hot air dome from the west returns briefly for Thursday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1240 PM CDT Fri Jun 11 2021

The main aviation concern with this TAF issuance will be timing
of shower and thunderstorm potential at each of the TAF sites this
afternoon into tonight. One slow-moving band of storms already in
central Wisconsin with other isolated storms to the west. Unstable
air over the region should lead to additional scattered
thunderstorms this afternoon. A cold front is forecast to sweep
across the area tonight with more showers and storms, especially
during the evening hours. A few of these storms will be capable of
producing small hail, gusty winds and a quick lowering of vsby to
IFR levels.

Lingering showers later tonight into Saturday morning are
possible, along with lower cigs into the MVFR/IFR range. High
pressure to then build into the region for the rest of Saturday,
allowing for VFR conditions to return by mid to late morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MPC
AVIATION.......Kallas
Hazardous weather outlook, Jun 11, 3:35 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
435 AM CDT Fri Jun 11 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
435 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected at times today and tonight.
The storms will be most numerous during the afternoon and evening
hours. A few of the storms could produce damaging wind gusts and
large hail. Torrential rainfall could also lead to localized
flooding.

Patchy dense fog may result in localized hazardous travel
conditions near the Lake Michigan shoreline at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms will continue into Saturday before the
storms shift off to the east. Any storms that linger into the
afternoon could be strong and produce gusty winds.

Additional storms are also possible Sunday evening, mainly over
northeast Wisconsin. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report rainfall over one inch, flooding,
hail, or wind gusts over 40 mph.

LMZ521-522-541>543-121100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
435 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Fog may result in hazardous navigation at times, especially on
Lake Michigan.

Thunderstorms could pose a hazard to boaters on the lake and bay
this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fog is likely to persist into Friday, continuing to pose a hazard
to boaters on the lake and bay.

Thunderstorms may linger into Saturday, and will be possible again
Sunday evening. Any storms that form will pose a hazard to
boaters.

Skowronski/MPC

In the hours before

Local storm report, Jun 11, 10:27 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1127 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND GST     WAUSAU                  44.96N 89.63W
06/11/2021  M40.00 MPH       MARATHON           WI   ASOS

            WITH HEAVY RAINFALL.

&&

SAC
Special weather statement, Jun 11, 11:18 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1218 PM CDT Fri Jun 11 2021

WIZ030-111800-
Marathon WI-
1218 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARATHON COUNTY UNTIL 100
PM CDT...

At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Merrill to near Mosinee.
Movement was east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wausau, Weston, Rib Mountain, Mosinee, Rothschild, Schofield,
Marathon City, Evergreen, Glandon and Nutterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4512 8974 4512 8933 4476 8951 4482 8988
TIME...MOT...LOC 1718Z 278DEG 16KT 4510 8964 4483 8977

Kotenberg
Local storm report, Jun 11, 11:37 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1237 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HEAVY RAIN       MERRILL                 45.18N 89.68W
06/11/2021  M1.12 INCH       LINCOLN            WI   MESONET

            IN THE LAST 90 MINUTES.

&&

SAC
Special weather statement, Jun 11, 11:46 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1246 PM CDT Fri Jun 11 2021

WIZ010-111830-
Oneida WI-
1246 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ONEIDA COUNTY UNTIL
130 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crystal Lake Scout Reservation, or near Rhinelander, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rhinelander, Newbold, Woodboro, Crystal Lake Scout Reservation, Three
Lakes, Sugar Camp, Lake Tomahawk, Roosevelt, Mc Naughton and Gagen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4561 8905 4558 8963 4582 8964 4587 8905
TIME...MOT...LOC 1746Z 267DEG 17KT 4574 8945

KLJ
Local storm report, Jun 11, 11:52 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1252 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             ANTIGO                  45.15N 89.15W
06/11/2021  M0.25 INCH       LANGLADE           WI   TRAINED SPOTTER

&&

SAC
Special weather statement, Jun 11, 11:52 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1252 PM CDT Fri Jun 11 2021

WIZ018-030-111830-
Marathon WI-Lincoln WI-
1252 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND NORTH
CENTRAL MARATHON COUNTIES UNTIL 130 PM CDT...

At 1251 PM CDT, trained weather spotters reported a strong
thunderstorm near Merrill, or 11 miles north of Wausau, moving
northeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Merrill and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4526 8957 4515 8942 4512 8942 4512 8940
      4502 8959 4515 8972
TIME...MOT...LOC 1751Z 241DEG 12KT 4512 8963

Kotenberg

The radar

The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oneida

When
June 11, 12:04 PM CST
Where
Oneida County, 4.26 mi SSW of Sugar Camp
Measured
0.75 in hail
Reported by
Public
Coordinates
45.730, -89.340

Penny size hail fell near Sugar Camp.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968031.